Alert archive / New York / Special Marine Warnings in 2017

Special Marine Warning 21, NWS New York, NY

June 5, 2017

NWS New York, NY issued this special marine warning at Jun 5, 2017, 4:44 AM EDT. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2017, 4:44 AM EDT (08:44 UTC)
Expired
Jun 5, 2017, 5:45 AM EDT
In force
61 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Brookhaven radar (KOKX), 68 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 8.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2017-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2017-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 372 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1450 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
372 m²/s²
0-3 km storm-relative helicity
755 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

601 
WHUS51 KOKX 050844
SMWOKX
ANZ353-355-373-050945-
/O.NEW.KOKX.MA.W.0021.170605T0844Z-170605T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
444 AM EDT MON JUN 5 2017

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  
  SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM...
  FIRE ISLAND INLET TO MORICHES INLET NY OUT 40 NM...

* UNTIL 545 AM EDT

* AT 443 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ISLAND
  PARK...MOVING EAST AT 35 KNOTS.

  HAZARD...WIND GUSTS 34 KNOTS OR GREATER. 

  SOURCE...RADAR INDICATED. 

  IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND 
           SUDDENLY HIGHER WAVES. 

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BUOY 44025 AROUND 525 AM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO SAFE HARBOR UNTIL HAZARDOUS WEATHER PASSES.

MOVE TO SAFE HARBOR IMMEDIATELY AS GUSTY WINDS AND HIGH WAVES ARE
EXPECTED.

&&

LAT...LON 4026 7320 4029 7323 4029 7329 4043 7377
      4060 7370 4046 7291 4020 7301
TIME...MOT...LOC 0843Z 287DEG 36KT 4050 7365 

HAIL...0.00IN
WIND...>34KTS

$$

MD
1 follow-up statement
335 
FZUS71 KOKX 050915
MWSOKX

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
515 AM EDT MON JUN 5 2017

ANZ353-355-373-050945-
/O.CON.KOKX.MA.W.0021.000000T0000Z-170605T0945Z/
515 AM EDT MON JUN 5 2017

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 545 AM EDT...

FOR THE FOLLOWING AREAS...
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM...
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM...
WATERS FROM FIRE ISLAND INLET NY TO MORICHES INLET NY FROM 20 TO 40
NM...

AT 515 AM EDT...A GUST FRONT WAS LOCATED 12 NM SOUTH OF FIRE ISLAND
INLET...MOVING EAST AT 35 KNOTS.

HAZARD...WIND GUSTS 34 KNOTS OR GREATER. 

SOURCE...RADAR INDICATED. 

IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND 
         SUDDENLY HIGHER WAVES. 

THE GUST FRONT WILL REMAIN OVER MAINLY OPEN WATERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO SAFE HARBOR IMMEDIATELY AS GUSTY WINDS AND HIGH WAVES ARE
EXPECTED.

&&

LAT...LON 4036 7345 4053 7338 4045 7291 4021 7301
      4028 7322 4029 7323 4029 7324
TIME...MOT...LOC 0915Z 287DEG 36KT 4043 7333 

HAIL...0.00IN
WIND...>34KTS

$$

MD

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special marine warning went out at Jun 5, 4:11 AM EDT, 33 minutes earlier.

Area forecast discussion, Jun 5, 4:11 AM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service New York NY
411 AM EDT Mon Jun 5 2017

.SYNOPSIS...
A frontal boundary will be nearly stationary over the Tri-State area
today before pushing south this afternoon into tonight. An area of
low pressure passes to our south tonight, then a trough of low
pressure approaches from the west on Tuesday. High pressure then
builds southward from New England through Thursday morning
before an area of low pressure moves up the coast through
Friday. High pressure builds again for the weekend with a weak
frontal passage expected Saturday night. High pressure will
dominate into the early week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Closed upper low drops south through the vicinity of Lake Huron
today. At the surface, a stationary front extending east from a weak
low center over western NY may briefly push north as a warm front
into parts of the forecast area before sinking back south. The
uncertainty with the progression of this front makes the precip and
temperature forecast somewhat challenging.

Lift from a shortwave will interact with moisture convergence in the
vicinity of the stationary front with showers and sct TSTMs likely
across mainly Long Island early this morning. After this, looks like
generally low chances of showers for the balance of the morning.
Chances then increase again this afternoon, especially across
western zones as a shortwave approaches and the atmosphere
destabilizes further. Thunderstorms will be possible this afternoon
mainly over western and southern areas. Models are actually in
pretty good agreement regarding high temps for today despite
uncertainty with the progression of the frontal boundary over the
area. Went with NAM MOS, which appeared to be the overall
coolest.

&&

.SHORT TERM /TUESDAY/...
The upper low shifts SE tonight, then E on Tuesday towards central
NY. The stationary front remains to our south through the period.
Meanwhile a developing surface low emerges off DEL-MAR-VA tonight
and heads well out to sea through Tuesday. Surface reflection from
the upper low in the form of an inverted trough remains not too far
to our west through Tuesday.

Looks like rain directly associated with the low center to our south
likely remains south of the city/LI. Best chances of rain therefore
will be with some isentropic lift tonight, then with shortwaves
rotating around the periphery of the upper low during the day
Tuesday. Models differ regarding shortwave timing, so whereas there
will be chances of showers through the day, it appears that it at
least it won't be raining all day. Some fog and drizzle will be
possible mainly during the late night hours tonight into early
Tuesday morning. Thunderstorms will be possible once again, but
focused north and west of the city. Clouds and NE flow will hold
high temps well below normal.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
With the phasing upper low lingering over the area, unsettled
conditions will continue into at least Thursday. The surface high
centered to the north will allow cold air damming to continue
through Wednesday, with northeast flow keeping low-level moisture
trapped beneath the inversion. Expect cloudy conditions, cooler than
normal temperatures and occasional light rain and/or drizzle. A
passing coastal low for Thursday will reinforce cold air damming,
but drier air advecting southeastward may allow ongoing light
rain/drizzle to taper off from east to west through the day. If the
clouds break by afternoon across eastern locations, then
temperatures may end up warmer than forecast. By Friday the upper
low and attendant coastal low departs, giving way to building high
pressure from the south. The building high combined with an
approaching trough will allow southerly flow and much warmer
conditions to develop across the area. A short wave approaching from
the northwest, depending on timing, may support afternoon showers
and thunderstorms mainly to the north and west of NYC. For the
weekend, south to west-southwest flow and a building ridge aloft
will lead to summer-like weather, with temperatures close to or
above normal.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
Low pressure moves slowly through the eastern Great Lakes overnight
as a warm front remains to the southwest of the terminals. The low
tracks slowly east during the day as the warm front continues to
approach. The front may briefly lift north of some of the terminals
this aftn before sagging back south as high pres builds from the NE
and a wave of low pressure moves along the boundary. An isolated
thunderstorm will be possible, mainly outside of CT terminals during
the aftn and eve. Otherwise, chc shra/iso tstms through 12z.
Then...mainly dry until late aftn/eve.

Very difficult forecast as guidance is all over the place with
cigs/vsby next 24 hours...thus confidence is low. Winds are also
tough with warm front in vcnty later this morning and aftn.
Timing of wind shifts could be off several hours.

Generally VFR with brief MVFR in shra and iso IFR. Starting to see
indications of low clouds (blo 1k ft) floating around...so
amendments may be needed soon...especially at NYC terminals. MVFR to
IFR conds expected to develop through 12z and with front approaching
may remain in this range for much of the day. Have conds improving
at NYC terminals where the front is expected to lift north. Also
this possibility at KISP. Conds should fall to IFR tonight...but
timing is uncertain.

...NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts, can
be found at: http://www.weather.gov/zny/n90

KJFK TAF Comments: Timing of winds shifting to S may be +/- 1-2
hours or may not happen at all. IFR possible this morning. Could be
too optimistic with flight category this morning and aftn.

KLGA TAF Comments: Timing of winds shifting to S may be +/- 1-2
hours or may not happen at all. IFR possible this morning. Could be
too optimistic with flight category this morning and aftn.

KEWR TAF Comments: Timing of winds shifting to S may be +/- 1-2
hours or may not happen at all. IFR possible this morning. Could be
too optimistic with flight category this morning and aftn.

The afternoon KEWR haze potential forecast is GREEN, which implies
slant range visibility 7SM or greater outside of cloud.

KTEB TAF Comments: Timing of winds shifting to S may be +/- 1-2
hours or may not happen at all. IFR possible this morning. Could be
too optimistic with flight category this morning and aftn.

KHPN TAF Comments: Timing of winds shifting to S may be +/- 1-2
hours or may not happen at all. Could be too optimistic with VFR
this aftn.

KISP TAF Comments: Timing of winds shifting to S may be +/- 1-2
hours or may not happen at all. May briefly break out to VFR this
aftn.

.OUTLOOK FOR 06Z TUESDAY THROUGH FRIDAY...
.Monday night-Wednesday....IFR developing in light rain, drizzle and
fog.
.Wednesday night-Thursday...Return to VFR possible, with isolated
showers.
.Friday...VFR.

&&

.MARINE...
With a frontal boundary across the region much of the day and a
potentially a weak low center forming along it, winds will be on the
light side through the day. Winds then pick up tonight as low
pressure tracks to the south. This low then generates some swell,
which will probably eventually lead to SCA conds on at least the
ocean waters east of Fire Island inlet. The pressure gradient may
also become tight enough by the end of Tuesday for gusts for the
same areas, and maybe even briefly the far eastern Sound and eastern
bays. It appears that SCA conds west of Fire Island Inlet will not
be likely through at least most of Tuesday. SCA here has therefore
been cancelled. Have left it up on the other ocean waters, but
delayed the start until Tuesday morning.

SCA conditions will likely continue across the ocean waters and
possibly the eastern Sound/Bays through Thursday as easterly flow
remains strengthened between a building surface high to the north
and a coastal low to the south. Winds will begin to turn more
southerly on Friday as a high builds to the south and low pressure
approaches from the west. The weakening pressure gradient will
gradually allow seas to subside through the day, though
lingering SCA conditions remain possible on the eastern ocean
waters. Generally high pressure for the weekend will keep
tranquil conditions on the waters.

&&

.HYDROLOGY...
Around a quarter to a third of an inch of rainfall is expected over
parts of the city and Long Island early this morning. After this,
average QPF through Tuesday is expected to range mostly 0.25 to 0.75
inches, but higher amounts are expected NW of the city, where 1 to
1.5 inches are forecast. Most of this rainfall should fall over a
long enough duration to preclude hydrologic impacts.

No hydrologic impacts are anticipated after Tuesday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 6 AM to 6 PM EDT Tuesday for ANZ350-
     353.

&&

SYNOPSIS...JC/MD
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...MD
AVIATION...24
MARINE...JC/MD
HYDROLOGY...JC/MD
Hazardous weather outlook, Jun 5, 4:27 AM EDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
427 AM EDT Mon Jun 5 2017

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-061000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
427 AM EDT Mon Jun 5 2017

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-061000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
427 AM EDT Mon Jun 5 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

Nearby

Special Marine Warnings in New York, 2017Every special marine warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.